Follow
Share

My mother in law starting taking this today and we are not in agreement with it. It has horrible reviews and no proof that it works. Can anyone offer their experience with this medication? Thank you in advance.

This question has been closed for answers. Ask a New Question.
By the way, Namanda is not expensive as a generic (memantine). It runs $15-20 per month if you don't have insurance.
Helpful Answer (0)
Report

" UTI's can cause significant confusion which mimics dementia"

Normal elderly people don't get dementia symptoms when they have a UTI. The UTI makes the dementia more noticeable and is often the precipitating factor that results in a dementia diagnosis.. Of course, you should get a 2nd opinion, but i'd also get a neuro-psych opinion too.

Have you thought about why she has so many UTI's??? In early (often undiagnosed) dementia, women begin to inadequately wipe themselves because they have lost cognitive skills. 6 UTI's might be another symptom of dementia.

20 medications??? This could be the cause of dementia symptoms. Here is an excellent article on Polypharmacy and the Elderly. groups.io/g/LBDCaringSpouses/files/Medications/Polypharmacy%20and%20the%20Elderly.pdf


Finally, Namenda is not usually the first choice medication for dementia. It is for advanced dementia. But Namenda can be quite effective. It doesn't stop or slow the progression of the disease. Nothing does. But it allows the PWD to be more functional, far longer into the disease. The clinical trials that were run prior to Namenda coming to market prove that it is superior to a placebo.
Helpful Answer (0)
Report

Thank you everyone for your input. We now have confirmation of her 6th UTI as of yesterday. Finally, after 6, we have a referral to a urologist. Her PCP seems worthless to me. Can't get her UTI to clear, but pushes the dementia med/Namenda. I am getting angry about this. I also read another page on here regarding UTI's. 15 pages and I read every one of them. Lots of good info. UTI's can cause significant confusion which mimics dementia. Again, I'm learning everyday, more and more, a person has to advocate for themselves/loved ones for their own health. Do NOT just do whatever the Dr. tells you ALL the time, question, research, question and research. Thank you again.
Helpful Answer (0)
Report

Please evaluate those meds. And in Moms case there is a distinct difference between her ongoing dementia and progressing blindness and the delirium caused by a UTI. It’s really obvious to myself and her nurses at the NH. You can probably detect the difference too. I also read about the interactions between some of her meds which can cause hallucinations and took her off them. She is doing just fine without those meds. And no med or UTI related hallucinations in a few months.
Helpful Answer (1)
Report

You might want to evaluate the 20 meds shes currently taking. The pharmacist would be more than happy to go over that with you, in my experience.
Helpful Answer (1)
Report

I'm with everyone else, my dad took it and it didn't seem to make a difference.
Helpful Answer (1)
Report

Thank you Jody! I guess we will give it a week or two. She was on it in the hospital for 10 days and was very confused and slept ALL the time. We insisted she be taken off of it. After her Dr appt. today, she has now been put back on it. I don't believe it will change anything. Its a money maker for big pharma/dr. She has had 4 UTI's since December. You would think he would be more concerned with that, rather than prescribing her 1 more medication to go with the other 20 meds she currently takes. I believe her confusion is from her UTI's not dementia. I believe you have to be an advocate for your own health and question things if it doesn't feel right. It makes me sad/angry that so many Drs. push all of these meds.
Helpful Answer (0)
Report

In agreement with Jody. My dad had taken it for two years and I am not sure it helped but also pretty sure it did not hurt.
Helpful Answer (1)
Report

My mother was on it for roughly 2 years. Didn't have any problems with it, but couldn't really say if it did anything or not.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.